Hail, Kaufman
- When
- April 25, 10:53 PM CST
- Where
- Kaufman County, 0.69 mi N of Gossett
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 32.440, -96.230
An upper level trough, surface low pressure center, stationary front, and a Pacific cold front all aided in the development of thunderstorms on Wednesday April 26 across much of the region. Several storms became severe with mainly large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
An upper level trough, surface low pressure center, stationary front, and a Pacific cold front all aided in the development of thunderstorms on Wednesday April 26 across much of the region. Several storms became severe with mainly large hail. Up to softball sized hail occurred in McLennan County. A few storms also produced wind damage, and two very brief tornadoes were caught on camera. Unfortunately two children were injured from anvil lighting strikes in the DFW area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 25, 6:09 PM CST, 4 hours 44 minutes earlier.
Area Forecast Discussion National Weather Service Fort Worth TX 709 PM CDT Tue Apr 25 2023 ...New Aviation, Short Term... .SHORT TERM... /NEW/ Update: A lone storm has successfully developed in Central Texas (south of our forecast area) this evening and is accompanied by scattered showers. Expect this activity to gradually spread into our southern zones within the next hour or two. Large hail remains the primary hazard, though the one storm has struggled to take advantage of its environment so far. A few storms have also developed across West Texas, which may eventually evolve into a complex of storms that would move into North Texas later tonight. PoPs were adjusted slightly through the overnight hours tonight to account for latest trends. Otherwise, the previous forecast remains unchanged, with a more significant threat for severe weather expected to unfold across much of North and Central Texas on Wednesday. Barnes Previous Discussion: /Severe Weather Today and Tomorrow/ A fairly active 36-48 hours lay ahead of us across North and Central Texas as a shortwave trough approaches. Severe weather potential will be the highest tomorrow afternoon, but a few severe storms will remain possible late this afternoon into tonight. MAIN THREATS Today (HIGHLY CONDITIONAL THREAT) -Large Hail -Damaging Winds -Low Tornado Threat TONIGHT -Large Hail -Damaging Winds -Flash Flooding TOMORROW -Large to Very Large Hail (2+ in) -Damaging Winds -Tornado -Flash Flooding ------------------------------------------------ A shortwave trough is currently making its way across the Rockies and will be moving into the Plains late this afternoon and into this evening. Ahead of the parent trough, a fairly subtle leading shortwave is moving overhead leading to a few showers and storms across Oklahoma. A warm front continues to push northward out of the Texas Hill country, evident by the sharp increase dew points across Central Texas(61 deg F) compared to far North Texas (45 deg F). This northward moisture flux, in tandem with a mostly uncapped environment, will keep the mention of an isolated strong to severe thunderstorm in the forecast the rest of today. With the greatest ascent mainly across OK, there is some question as to whether or not enough lift will be in place to maximize the available instability today. The latest ACARS soundings continue to show a weak capping inversion at around 600-700mb, which will continue to work against widespread thunderstorm development this afternoon. This trend has also been captured by a the latest CAMS as most remain storm free for much of the afternoon. Overall, the placement of the dryline across West Texas may lead to a few storms on the western periphery of North Texas as we approach sunset. The threat tonight then shifts to two distinct areas, the first of which will be across Central Texas. A strengthening low-level jet may supply additional moisture/lift for a few showers and storms to develop across the Brazos Valley. Storms that do form in association with the low-level warm air advection could pose mainly a large hail and wind threat. The second area for convection will be along the warm front in N. Texas which will likely become stationary tonight. Convection across the Texas Panhandle and western OK is likely to move from west to east. It's possible that overnight storms remain just north of the Red River, but in case they do migrate southward, the main threats would be large hail and damaging winds. Additionally, given the stalled boundary, training thunderstorms cannot be ruled out, thus, the flash flooding threat would quickly increase if multiple rounds of storms persist in an confined area. Again, the area of greatest threat tonight will be along the immediate Red River counties. Moving into tomorrow, a more widespread severe weather episode is expected as the parent shortwave currently over the Rockies makes it closest approach. Deep southerly flow should keep much of North and Central Texas in the warm sector. Plenty of moisture and afternoon heating should help provide more than enough instability for storms to develop rather quickly in the afternoon. Initial thunderstorm development is likely to be along a N-S oriented dryline on the western periphery of our region. 0-6km shear should exceed 50 knots during storm initiation, likely leading to supercell development capable of large to very large hail, damaging winds and a few tornadoes. After initiation occurs, it's possible that the supercellular structures evolve into a complex of thunderstorms moving from northwest to southeast through the rest of the afternoon. Confidence in the speed at which the transition from supercells to an MCS occurs is low at this time. Depending on the orientation of the MCS, there will also be a heightened threat for flash flooding where storm motion/training cells develop. Regardless, much of North and Central Texas should prepare for the potential for large hail, damaging winds, and a few tornadoes as we go through tomorrow afternoon and evening. The threat will migrate southward tomorrow night as an attendant cold front moves through the region. North winds are expected in the wake of the line of storms dropping Wednesday night temperatures into 50s throughout much of the region. Hernandez && .LONG TERM... /Issued 318 PM CDT Tue Apr 25 2023/ /Thursday through Tuesday/ Any lingering precipitation behind the complex of storms Wednesday night should be quickly exiting the area by Thursday morning as skies will briefly clear out. Thursday should be a nice day overall with highs in the lower 70s, but low level moisture never really gets scoured out behind this system and will begin to spread northward Thursday night. A compact upstream shortwave will spread into West Texas on Friday with surface pressure falls occurring across much of the state along with a cold front racing southward through the Plains. There remains some uncertainty with respect to the location of the surface low and front/dryline by Friday afternoon, but there is some potential for a quick warm sector intrusion into North Texas, coinciding with increasing large scale forcing for ascent. This should result in scattered showers and thunderstorms, some of which could be severe if we do indeed get a warm sector this far north. We'll continue to monitor this potential, but for now it looks like at least another quick shot of rainfall for the region. This system will quickly move east on Saturday with below normal temperatures expected and perhaps some lingering light post frontal rain. A quick warmup is expected on Sunday with highs back near 80 areawide and this trend will continue into early next week with a generally dry forecast. The pattern will remain active through the middle part of next week with additional storm chances mid to late week. Dunn && .AVIATION... /NEW/ /00Z TAFs/ Showers and storms have developed in Central Texas this evening and should be in the vicinity of KACT within the next couple of hours or so. Additional showers and storms have developed across West Texas, and these could eventually evolve into a cluster of storms, entering North Texas late tonight. However, there is still some uncertainty in the timing of VCTS for D10 tonight. Additionally, these initial storms would be capable of producing hail, but a more significant threat for severe weather is expected to unfold on Wednesday. Late Wednesday afternoon, storms will increase in coverage (particularly around/after 21Z) and will move southeast through Wednesday night. The most likely timeframe of terminal impacts will be 00Z-03Z Thursday for D10 and 05-08Z for KACT. These storms will be capable of producing very large hail, damaging winds, and a few tornadoes. Regarding ceilings... VFR ceilings prevail across North Texas with MVFR across much of Central Texas and western North Texas. Ceilings will eventually deteriorate tonight, with IFR expected at all terminals starting tomorrow morning. SE winds near 10-15 knots will continue until a cold front brings a north wind shift towards the end of the extended TAF period late tomorrow evening. Barnes && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 58 76 57 74 53 / 50 60 90 20 10 Waco 61 79 59 74 53 / 50 50 90 30 5 Paris 53 69 56 70 50 / 60 60 90 40 10 Denton 53 72 53 71 48 / 60 70 90 20 10 McKinney 54 73 55 72 50 / 60 60 90 20 10 Dallas 58 76 59 73 53 / 50 50 90 20 10 Terrell 56 76 58 74 51 / 40 50 90 30 10 Corsicana 60 78 60 76 54 / 40 50 90 30 10 Temple 61 80 57 76 53 / 50 50 80 30 5 Mineral Wells 57 77 53 74 50 / 50 90 80 20 10 && .FWD WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Fort Worth TX 712 PM CDT Tue Apr 25 2023 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-262330- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 712 PM CDT Tue Apr 25 2023 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...Tonight. A few thunderstorms are possible across Central Texas this evening. Some of these storms could be severe with large hail and damaging winds. A threat for storms will continue overnight mainly along the Red River. Locally heavy rain may occur late tonight resulting in isolated flooding, mainly north of Highway 380. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A severe weather episode is expected across most of North and Central Texas on Wednesday into Wednesday night. Initial thunderstorms that develop during the afternoon will have the potential for very large hail, damaging winds, and some tornadoes. The tornado threat will be highest near a warm front along the I-20 corridor by late afternoon. Thunderstorms will congeal into a line by late evening and the threat for damaging winds will increase as the storms move into Central Texas. Another cold front arrives late Friday with scattered thunderstorms possible along and ahead of the front. Some severe weather will be possible during this time as well. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected on Wednesday.
Special Weather Statement National Weather Service Fort Worth TX 1115 PM CDT Tue Apr 25 2023 TXZ121-122-260445- Kaufman TX-Van Zandt TX- 1115 PM CDT Tue Apr 25 2023 ...A strong thunderstorm will impact portions of eastern Kaufman and southwestern Van Zandt Counties through 1145 PM CDT... At 1114 PM CDT, Doppler radar was tracking a strong thunderstorm near Kemp, or 8 miles southeast of Kaufman, moving east at 20 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Terrell, Kaufman, Mabank, Kemp, New Terrell City Lake, Cedar Creek Reservoir, Elmo, Post Oak Bend City, Oak Ridge, Rand, Whitton, Ola, Becker, Phalba, Tolosa, Roddy, Wise and Prairieville. This includes Interstate 20 between mile markers 500 and 515. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3236 9627 3269 9634 3280 9606 3238 9595 TIME...MOT...LOC 0414Z 258DEG 19KT 3249 9620 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH Sanchez
The Dallas/Ft Worth radar (KFWS), 102 km away, was scanning. The volume nearest the first event began at 04:54 UTC.
37 hail, 3 flash flood, 2 tornado, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.
Reported via mping.
Hail size ranged from nickel to quarters in Iredell.
A trained spotter reported 3 inch hail near Gorman near Highway 6.
A social media picture near Gorman measured tennis ball sized hail.
Golf ball sized hail was reported at Highway 6 and FM 854 west of Valley Mills.
Baseball sized hail was reported 10 miles northeast of De Leon, which is in Comanche County.
Video evidence of a small, brief tornado in this area. No damage was reported.
A CoCoRaHS Observer located southeast of Valley Mills reported an average hailstone size of 1.25 inches, but the largest measured hail stone was 4 inches in diameter. Large amounts of hail fell for roughly 20 minutes and shredded leaves, damaged roof shingles, dented cars, and broke house windows. The school district had to cancel school due to damage sustained from the large hail.
Large amounts of baseball sized hail was reported southeast of Valley Mills.
Baseball sized hail was reported in Dublin.
Tennis to baseball sized hail was reported on social media south of Stephenville.
Twitter video evidence of a small, brief tornado in this area. No damage was reported.
Baseball to softball sized hail was reported in De Leon.
Quarter sized hail was reported 2 miles south of Whitney.
HAM radio reported quarter sized hail near Bosqueville.
The Waco ASOS measured a 63 mph wind gust.
Ping pong ball sized hail was reported between Whitney and Hillsboro. Location was estimated based on time and radar.
Softball sized hail was reported in Bosqueville near the Waco Regional Airport. HVAC damage was reported at the airport along with other notable damage due to the large hail.
Social media video of large amounts of hail up to tennis ball sized falling approximately 4 miles outside of Dublin.
Ping pong ball sized hail was reported at the McLennan Community College Main Campus.
Golf ball sized hail was reported on the Baylor Campus.
Large amounts of quarter sized hail was reported north of Walnut Springs.
Large hail up to 4.5 inches was reported 2 miles east of Waco. Numerous vehicles and buildings were damaged from the large hail that fell in and around Waco.
Baseball sized hail was measured in Walnut Springs.
Baseball sized hail was reported in Hallsburg.
Two boys, a 13 year old and a 9 year old, were injured in south Fort Worth when lightning struck a tree they were near. The lightning strike occurred out of the anvil from storms well to the south. Both survived.
Ping pong ball sized hail was reported in Mart.
Golf ball sized hail was reported on Highway 164 near Groesbeck.
The Waco ASOS measured another 63 mph wind gust.
Amateur radio reported flash flooding near the intersection of FM 39 and FM 1512, about 9 miles northwest of Jewett, TX.
Quarter to golf ball sized hail was reported near I-35 and Loop 363 in Temple.
Emergency management reported flash flooding in Leona.
Quarter sized hail was reported in eastern Leon County near CR 112.
Texas Department of Transportation reported that FM 817 between Temple and Belton was flooded with several feet of water on it.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyThe tornado archive for Texas, 2023Warnings in Texas, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1096978, 1096977, 1096979, 1096844, 1096845, 1096846, 1096847, 1096848, 1096849, 1096850, 1096851, 1097410, 1096852, 1096855, 1096853, 1096854, 1096857, 1096858, 1097411, 1096859, 1096860, 1096861, 1096864, 1096865, 1096868, 1096862, 1096869, 1096871, 1096883, 1096877, 1096884, 1096878, 1096894, 1096887, 1096895, 1096896, 1096888, 1096897, 1096898, 1096709, and more.